Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 218, NWS Aberdeen, SD

October 6, 2011Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 6, 2011, 8:34 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2011, 8:34 PM CDT (01:34 UTC)
Expired
Oct 6, 2011, 9:15 PM CDT
In force
41 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 175 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 8:50 PM CDTHAIL 18 N Murdo, SDALSO HAD WINDS AROUND 50 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS53 KABR 070134
SVRABR
SDC075-117-070215-
/O.NEW.KABR.SV.W.0218.111007T0134Z-111007T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
834 PM CDT THU OCT 6 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTH CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 915 PM CDT/815 PM MDT/

* AT 730 PM MDT/830 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST
  OF WENDTE TO 7 MILES NORTHWEST OF WESTOVER TO 25 MILES SOUTHWEST OF
  WHITE RIVER...MOVING NORTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTOVER AROUND 905 PM CDT...
  DRAPER AROUND 910 PM CDT...

THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 175 AND 204.

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 57 AND 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4382 10093 4381 10097 4384 10100 4385 10107
      4425 10091 4435 10037 4433 10027 4433 10026
      4420 10033 4419 10036 4410 10037 4374 10055
      4376 10060 4371 10069 4371 10074
TIME...MOT...LOC 0132Z 216DEG 54KT 4434 10069 4382 10078
          4332 10107
WIND...HAIL 60MPH 1.00IN

$$
CONNELLY
1 follow-up statement
227 
WWUS53 KABR 070202
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
902 PM CDT THU OCT 6 2011

SDC075-117-070215-
/O.CON.KABR.SV.W.0218.000000T0000Z-111007T0215Z/
JONES SD-STANLEY SD-
902 PM CDT THU OCT 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
STANLEY AND NORTHEASTERN JONES COUNTIES UNTIL 915 PM CDT/815 PM
MDT/...

AT 857 PM CDT/757 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF ONIDA TO 7
MILES EAST OF WENDTE TO 9 MILES NORTH OF MURDO...MOVING NORTHEAST AT
60 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN JONES AND SOUTH CENTRAL STANLEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4404 10082 4427 10081 4431 10057 4435 10040
      4433 10026 4420 10033 4419 10036 4410 10038
      4399 10043
TIME...MOT...LOC 0203Z 216DEG 54KT 4480 10015 4428 10046
          4408 10060
WIND...HAIL 60MPH 1.00IN

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 8:14 PM CDT, 20 minutes earlier.

Area forecast discussion, Oct 6, 8:14 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT THU OCT 6 2011

.UPDATE...
RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE THIS EVENING. AREA OF
SHOWERS AND THUNDERSTORMS NOW MOVING OVER THE WESTERN PORTION OF
THE CWA WITH SOME INDICATIONS OF SEVERE POTENTIAL. NO CHANGES MADE
TO WINDS OR TEMPERATURES AT THIS TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FIRE WEATHER AND WINDS ARE THE MAIN ISSUES THROUGH FRIDAY...BUT
WITH SOME STORM POTENTIAL TNT. FIRST THINGS FIRST. FOR TNT WILL
LET FIRE WARNING EXPIRE ON TIME...AND KEEP WIND ADVISORY GOING.
THE LOSS OF HEATING WILL LIMIT THE AMOUNT OF MIXING TNT BUT WITH
LLJ REALLY GETTING CRANKED UP...THERE WILL STILL BE HEALTHY WINDS
OVERNIGHT. AS FOR TSTORM POTENTIAL...THERE IS SOME MOISTURE RETURN
OVERNIGHT INTO ESPECIALLY WESTERN/CENTRAL SOUTH DAKOTA. MLCAPES
SHOULD APPROACH 1K J/KG EARLY THIS EVENING OVER SOUTHWEST SOUTH
DAKOTA AND SHEAR PROFILES WILL BE DECENT. 12Z SPC WRF DOES PRODUCE
A LINE OF STORMS EARLY THIS EVENING THAT MARCHES INTO OUR WESTERN
CWA BEFORE DIEING OFF AS IT MAKES ITS WAY INTO LESS STABLE AIR
OVER THE EAST. A SEVERE STORM IS NOT OUT OF THE QUESTION EARLY
THIS EVENING.

FOR FRIDAY STRONG SFC LOW BEGINS LIFTING NORTHEAST OVER THE
WESTERN HIGH PLAINS. MAJOR DRY SLOT MOVES INTO MOST OF THE CWA BY
AFTERNOON. 500M MIXED LAYER WINDS FROM GFS/LOCAL WRF AND EVEN SFC
WINDS FROM MAV MOS INDICATE THAT LOW END HIGH WIND WARNING
CRITERIA WILL LIKELY BE MET OVER MUCH OF THE CWA...EXCEPTING
PERHAPS WC MN COUNTIES. THEREFORE HAVE UPGRADED WIND ADVISORY TO
WARNING FOR LATE FRIDAY MORNING LASTING INTO THE EARLY EVENING.
FIRE DANGER WILL ALSO BE EXTREME ON FRIDAY...PLEASE SEE FIRE
SECTION FOR MORE INFORMATION.

LOW PULLS AWAY FRIDAY NIGHT WITH RELAXING WINDS...ALONG WITH AN INFLUX
OF COOLER AIR. THAT AIRMASS STICKS AROUND THROUGH THE REST OF THE
SHORT RANGE WITH ONLY A SLIGHT CHC OF SHOWERS OVER THE FAR
SOUTHEAST CWA.

.LONG TERM...SUNDAY THROUGH THURSDAY
THERE REMAINS DECENT AGREEMENT BETWEEN EXTENDED GUIDANCE OVER
LONGWAVE EVOLUTION THIS PERIOD...THOUGH IM SURE MINOR DISAGREEMENT
OVER POSITION OF SPECIFIC FEATURES WILL PLAGUE THE FORECAST
PROCESS OVER THE NEXT SEVERAL DAYS. THE OVERALL EVOLUTION START
OFF WITH A LONGWAVE POSITIONED OVER THE CENTRAL PLAINS...ONE
DEPARTING SHORTWAVE EARLY...FOLLOWED BY THE TROF LIFTING NORTH FOR
MONDAY. A THIRD WAVE WILL FOLLOW FOR THE MIDDLE OF THE WORK WEEK
AS WEAK TROFING SHIFTS INTO THE GREAT LAKES REGION. THE GENERAL
RESULT WILL BE TWO PERIODS OF MAINLY LIGHT PRECIPITATION AND
TEMPERATURES RUNNING CLOSE TO CLIMO. THE COLDEST OF THE DATES
APPEARS TO BE LATE IN THE PERIOD...WITH GUIDANCE SUGGESTING
RIDGING WILL BUILD BACK INTO THE REGION END OF NEXT WEEK/WEEKEND.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LOW PRESSURE MOVING ACROSS THE REGION WILL PRODUCE STRONG WINDS
OUT OF THE SOUTH/SOUTHEAST THROUGH THE FORECAST PERIOD. THERE WILL
BE A SLIGHT DROP OFF IN INTENSITY IN WIND SPEEDS OVERNIGHT...ONLY
TO PICK UP AGAIN FRIDAY. SHOWERS AND THUNDERSTORMS ARE LIKELY DURING
THE EVENING FOR KMBG/KPIR TERMINALS...WITH A FEW SHOWERS POSSIBLE
LATE TONIGHT AT KABR/KATY.

&&

.FIRE WEATHER...
EXTREME FIRE DANGER RETURNS ON FRIDAY AS WINDS BECOME SOUTH TO
SOUTHWESTERLY AT 30 TO 50 MPH WITH SOME HIGHER GUSTS POSSIBLE
DURING MAX HEATING. MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL
DIP INTO THE 25 TO 35 PERCENT RANGE OVER MOST OF THE REGION...BUT
THAT WILL BE NEGATED BY THE STRONG WINDS AND LIKELY LACK OF ANY
WIDESPREAD RAIN TONIGHT. THAT SAID THERE IS STILL SOME UNCERTAINTY
ABOUT CRITERIA BEING MET OVER THE COTEAU AND WESTERN MINNESOTA SO
A FIRE WEATHER WATCH WILL SUFFICE FOR NOW. THE REST OF THE CWA
SHOULD EASILY TAP RED FLAG CRITERIA BASED ON WINDS FOR FRIDAY.
FIRE CONDITIONS SHOULD IMPROVE SUBSTANTIALLY ON FRIDAY NIGHT AND
SATURDAY AS A COOLER AIRMASS SETTLES OVER THE AREA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM 11 AM CDT /10 AM MDT/ TO 8 PM CDT /7 PM
     MDT/ FRIDAY FOR BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-
     CORSON-DAY-DEUEL-DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-
     HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-
     SPINK-STANLEY-SULLY-WALWORTH.

     RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 8 PM CDT /7 PM
     MDT/ FRIDAY FOR LOWER BAD RIVER-MISSOURI COTEAU-UPPER
     CHEYENNE-UPPER JAMES RIVER-UPPER MISSOURI COTEAU.

     WIND ADVISORY UNTIL 11 AM CDT /10 AM MDT/ FRIDAY FOR BROWN-
     BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
     EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
     MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR PRAIRIE COTEAU-RED RIVER VALLEY.

MN...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR BIG STONE-TRAVERSE.

     WIND ADVISORY UNTIL 8 PM CDT FRIDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...PARKIN
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Oct 6, 8:26 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
826 PM CDT THU OCT 6 2011

SDZ003>006-009-010-015>018-033>037-045-048-051-080130-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
826 PM CDT THU OCT 6 2011 /726 PM MDT THU OCT 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA DURING THE EVENING
AND INTO THE EARLY OVERNIGHT HOURS. SOME OF THE STORMS MAY SEVERE
AND PRODUCE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL REDEVELOP ACROSS THE AREA ON FRIDAY. SUSTAINED
WINDS OF 30 TO 50 MPH WITH HIGHER GUSTS ARE EXPECTED. A HIGH WIND
WARNING IS EFFECT FRIDAY. THE STRONG WINDS WILL COMBINE WITH LOW
RELATIVE HUMIDITY VALUES TO PRODUCE EXTREME FIRE DANGER. A RED FLAG
WARNING IS IN EFFECT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MNZ039-046-080130-
TRAVERSE-BIG STONE-
826 PM CDT THU OCT 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL REDEVELOP ACROSS THE AREA ON FRIDAY. SUSTAINED
WINDS OF 30 TO 50 MPH WITH HIGHER GUSTS ARE EXPECTED. A HIGH WIND
WARNING IS EFFECT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ007-008-011-019>023-080130-
MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
826 PM CDT THU OCT 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL REDEVELOP ACROSS THE AREA ON FRIDAY. SUSTAINED
WINDS OF 30 TO 50 MPH WITH HIGHER GUSTS ARE EXPECTED. A HIGH WIND
WARNING IS EFFECT FRIDAY. THE STRONG WINDS WILL COMBINE WITH LOW
RELATIVE HUMIDITY VALUES TO PRODUCE EXTREME FIRE DANGER. A FIRE
WEATHER WATCH IS IN EFFECT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:22 PM CDTSevere Thunderstorm WarningABRJones, Stanley53 min
Oct 6, 7:52 PM CDTSevere Thunderstorm WarningABRJones, Stanley38 min
Oct 6, 8:01 PM CDTSevere Thunderstorm WarningABRCorson, Dewey44 min
Oct 6, 8:04 PM CDTTornado WarningABRHughes, Stanley26 min
Oct 6, 8:15 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully33 min
Oct 6, 8:23 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.